MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM PRIME BRPL HLX; DEVICE, EMBOLIZATION, VASCULAR
Model Number APB-2-4-HX-ES
Medical Device Problem Codes Separation Failure (2547); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 07/17/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The axium coil has not been returned for evaluation; therefore, product analysis cannot be performed.The device was not returned; therefore, the reported event could not be confirmed.The cause of the event cannot be conclusively determined from the provided information.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Medtronic received information that this coil would not detach with an instant detacher (id) or using manual detachment method (breaking hypotube method; an alternative method presented in the instruction for use) during the coiling treatment of aneurysm.It was reported that the devices were prepared according to the instructions for use (ifu).The coil was implanted in the aneurysm.When it was attempted to detach with the id, the coil did not detach.It was not known how many attempts were made to detach with the id but eventually the surgeon ceased attempts with the id and attempted on to detach the coil manually.However, this also was not effective.The pushwire was pushed and pulled slightly and just as it seemed the coil might become stretched, it finally detached and remained appropriately implanted.There was no reported harm or injury to the patient.There were no issues encountered prior to the coil non-detachment issue.There was no damage observed on the pushwire after removal from the patient.
 
Additional Manufacturer Narrative
Product analysis: equipment used: video inspection system (m-78210) with microscope, ruler (m-83361), camera (panasonic lumix dmc-zs5) findings: the axium prime pushwire and instant detacher were returned inside of a biohazard bag and a shipping box.There was no implant coil returned as it was implanted in the patient.The ai and coupler tubing are present and not intact; it appeared that the mechanical detachment was attempted.The break indicator at the manual detachment was still intact; it appeared that the manual detachment was not attempted at this location.The coin was not located against the lumen stop as it was pulling back.The shield coil was present and intact; with no damage.No bend was found on the pushwire.Under the microscope, the outer jacket was then removed to gain access the coin.No damage was found with the coin.The inner diameter of the lumen stop and the inner diameter of the retainer ring were found to be visually acceptable.The lumen stop inner diameter (id) was measured to be 0.00264¿ and found to be within specification (0.00220" minimum - 0.0029" maximum).The retainer ring inner diameter (id) was measured to be 0.00461¿and found to be within specification (0.00455"+/- 0.00010").All other subassemblies appeared to be normal.No other anomalies were observed.Based on the analysis performed, the axium prime coil was confirmed to have ¿premature detach from non-detach¿ issue as the pushwire was returned with the implant coil already detached.However, the root cause could not be determined.There was evidence of mechanical detachment attempt found on the pushwire.However, there no evidence of manual detachment attempt found on the pusher as the break indicator at the manual detachment location was found to be intact.In addition, the coin was not located at the lumen stop as it was pulling back.Pulling back of the coin from the lumen stop may have contributed to the detachment of the implant coil from the pushwire.There was no non-conformance to specifications identified that led to the reported issue.The review of lot history records shows that the finished device has met all manufacturing requirements and specifications during final assembly and quality inspection.Since the implant coil or catheter were not returned; therefore, any contribution of the implant coil or catheter to reported issue could not be assessed.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
Additional information was received reporting that there were no issues encountered prior to the coil non-detachment issue.There was no damage observed on the pushwire after removal from the patient.

Brand Name
AXIUM PRIME BRPL HLX
Common Device Name
DEVICE, EMBOLIZATION, VASCULAR
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
MDR Report Key10350950
Report Number2029214-2020-00761
Device Sequence Number2655287
Product Code KRD
UDI-Device Identifier00847536021006
UDI-Public00847536021006
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K151447
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2020
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 10/02/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/25/2023
Device Model NumberAPB-2-4-HX-ES
Device Catalogue NumberAPB-2-4-HX-ES
Device Lot NumberA998365
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/27/2020
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/17/2020
Supplement Date Received by Manufacturer10/01/2020
Initial Report FDA Received Date07/31/2020
Supplement Report FDA Received Date10/02/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1